SEARCH WITHIN CONTENT
VOLUME 24 , ISSUE 3 ( March, 2020 ) > List of Articles
Kapil Bhalla, Ashish Gupta, Deepak Nehra
Keywords : Child, Disulfiram, Literature, Poisoning, Review
Citation Information : Bhalla K, Gupta A, Nehra D. Acute Disulfiram Poisoning in a Child: A Case Report and Review of Literature. Indian J Crit Care Med 2020; 24 (3):203-205.
License: CC BY-NC 4.0
Published Online: 01-03-2020
Copyright Statement: Copyright © 2020; The Author(s).
Aim: To determine the significance of acute disulfiram poisoning in pediatric population. Background: Disulfiram poisoning in children is uncommon, can occur in children who have ingested large amount of drug because of careless and unsafe storage. Only few cases have been reported in literature. Although well tolerated by most patients, severe toxic side effects have been also reported including hepatitis, encephalopathy, psychosis, optic, and peripheral neuropathy. Case description: This is a case report of disulfiram toxicity in a 4.5-year girl who ingested 4–5 tablets of disulfiram (approximately 1–1.25 g) accidentally and presented with hypoglycemia and encephalopathy. After initial stabilization in emergency room, the child was shifted to intensive care unit (ICU) where the child was managed conservatively. Blood sugars normalized after 8 hours of admission. Magnetic resonance imaging (MRI) brain showed bilateral globus pallidus hyperintensity in T2-weighted (T2W) and diffusion-weighted (DW) images and hypointensity in T1-weighted (T1W) images including diffusion restriction. Conclusion: Acute disulfiram poisoning can occur in children who have ingested large amount of drug because of unsafe storage. It can lead to hepatitis, encephalopathy, psychosis, optic, and peripheral neuropathy. Mainstay of treatment is supportive care, airway protection, oxygen, and dextrose-containing intravenous fluid should be given. Clinical significance: Acute disulfiram poisoning should be an important differential in diagnosis of any child presenting with idiopathic encephalopathy along with extrapyramidal symptoms with basal ganglia signal changes in MRI of brain in a previously healthy child.
© Jaypee Brothers Medical Publishers (P) LTD.